Support Erowid Center with a $50 Donation
And get a blacklight-inked "Erologo" t-shirt!
Life-Changing in More Ways Than One
Estradiol
by Hanabira
Citation:   Hanabira. "Life-Changing in More Ways Than One: An Experience with Estradiol (exp114977)". Erowid.org. Dec 20, 2020. erowid.org/exp/114977

 
DOSE:
Daily sublingual Estradiol (pill / tablet)
  1 mg insufflated Estradiol (pill / tablet)

BODY WEIGHT: 118 lb


Some backstory for this report: I am a 23 year old transgender woman as of writing (autumn 2020) and began my medical transition back in early 2016. For those unfamiliar with transgender hormone replacement therapy (HRT), in feminizing hormone therapy one takes both an antiandrogen (AA or testosterone blocker, in the US spironolactone is most commonly used) and an estrogen (often bioidentical estradiol). In my case, my hormone regimen was a little unorthodox as I began spironolactone three months before I began taking estrogen. It turns out my doctor wanted to test a theory of hers regarding suppression of testosterone before introduction of estrogen, and she decided to test it without my consent. Anyway...

When I finally began estradiol, I was prescribed a quarter of a milligram that I was to take sublingually twice a day, doubling my dosage after a few days, and doubling again until I reached 2 mg sublingually 2x/day. My first few days of estrogen therapy, however, I noticed something interesting would happen after I'd ingest the estradiol. Within about 15 to 20 minutes, I would feel a sort of warmth in my face and for the next 2 to 4 hours I would be more emotionally available. The way I see it, it did not make me more emotional per se (that is to say it did not make me feel emotions that I wasn't already feeling), but rather it amplified whatever emotions I was already experiencing. If I was already feeling happy, I'd feel incredibly joyful, almost as if I was brimming with glee. If I was sad, I'd want to cry and I'd feel a sort of heaviness in my chest that was more pronounced than what I would normally feel.

I did not seem to immediately develop a tolerance to this effect; that evening, when I took my second dose of estradiol, I got the same effect. I felt exactly the same for the next two days (in total six doses of .25mg estradiol), when suddenly it seemed to be much weaker during my 7th dose and entirely absent from my 8th dose onwards. Upping the dose as prescribed by my doctor did not bring back these feelings; at this point I am now on 4mg 2x/daily (for 8 mg of estradiol per day) and I no longer get any (noticeable) psychoactive effects from the hormones. I highly doubt that increasing my dosage beyond this would bring back these effects.

For sake of clarity and full disclosure, I have also insufflated estradiol. In late 2016 on the internet, many circles and groups of young transgender women would make jokes about snorting their estrogen. It was always just jokes, with nobody actually being willing to step up to the plate and do it, so I decided to give it a go and see what all the fuss was about. At this point I was taking 1 mg 2x/day, so I took one 1 mg pill of estradiol, crushed it on my dorm desk, formed it into a line, and sniffed it without a moment of hesitation. It crushed into a fine powder very easily and did not sting or burn at all when insufflated. I didn't get any noticeable effect except a very mild headache and a sort of sweet post-nasal drip (sublingual estradiol is already very slightly sweet), so I wouldn't recommend this. Since estradiol is better absorbed via mucous membranes rather than oral ingestion, technically this was just as effective a way of taking my estrogen though!

Now, I understand that this could be partly (or largely, or even in full) due to the placebo effect; what person wouldn't be happy or feeling at least somewhat emotional over beginning their journey towards becoming who they really are? However, I've discussed these experiences with other transgender women and compared experiences. As stated earlier, my HRT regimen was a little unorthodox, as many trans women begin HRT on both AAs and estrogens, and often at full dose or at higher doses than I was given. When discussing these experiences with trans women under normal HRT regimens, they did not have the same experience. Though they felt happiness at beginning HRT, they didn't get any noticeable psychoactive effects from any of their medications. When consulting with trans women who underwent HRT similar to myself, however, there was a lot of similar anecdotal evidence; feeling warm, feeling more emotionally available for a few afters ingestion, suddenly disappearing after a few days, etc. This is all anecdotal evidence, and since my form of HRT (at least in the beginning) was quite uncommon, I doubt that there'll be much research done into this.

Hormones are powerful chemicals affecting far more than just the body; my emotional and mental state has changed quite a bit since beginning my transition, I would say entirely for the better. Of course, much of this is not attributable solely to the hormones but rather to becoming more mentally healthy and overall content and happy with my life, but it is with great certainty that I say that hormones have definitely impacted my experience of emotions.

Exp Year: 2016ExpID: 114977
Gender: Female 
Age at time of experience: 19 
Published: Dec 20, 2020Views: 451
[ View as PDF (for printing) ] [ View as LaTeX (for geeks) ] [ Switch Colors ]
Estradiol (909) : Not Applicable (38), Medical Use (47), Health Benefits (32), Retrospective / Summary (11)

COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults